The Journal of the Arkansas Medical Society Med Journal June 2019 Final - Page 19

shin; warmth and tenderness were noted. (fig1). White cell count was low at 2.7 x 10 3 /µL, neutro- phil count was 1.97 x 10 3 /µL. He was initiated on Vancomycin IV; he continued to be afebrile, however he had worsening erythema and ten- derness on account of which he was started on imipenem. He continued to do well without any fever. Blood culture on admission grew Staph. Epidermidis, which was sensitive to vancomycin and resistant to Bactrim. Blood culture repeated two days later was negative. Absence of fever, neutrophilia, and systemic symptoms prompted discontinuation of parenteral antibiotics. Skin biopsy revealed focal interface dermatitis with underlying acute interstitial dermatitis. Since pathology did not completely rule out cellulitis; fungal and bacterial cultures obtained from a re- peat skin biopsy were negative. Skin lesion sig- nificantly improved on topical clobetasol (0.05%) twice daily. Figure 2: Focal interface change and an apoptotic keratinocyte. DISCUSSION Pseudocellulitis is a rare complication of chemotherapy administration reported after ad- ministration of gemcitabine and more recently pemetrexed. Both these agents are associated with several forms of cutaneous toxicities. In- hibition of DNA synthesis by gemcitabine, a pyrimidine antimetabolite and pemetrexed an antifolate drug is thought to be responsible for increased incidence of cutaneous toxicities. 1,4 B12 and folic acid supplementation by improv- ing the functional folate status has been shown to reduce myelotoxicity, mucositis, and diarrhea associated with pemetrexed. Dexamethasone in addition to supplementation of B12 and folic acid has significantly reduced cutaneous toxicities. 1 Our patient received supplements of folic acid and B12; he did not receive dexamethasone on account of diabetes, despite which he received multiple cycles of alimta without cutaneous tox- icity. Increasing edema of right foot noticed by the patient may have a causative role in devel- opment of pseudocellulitis. 4 Differing histologic findings have been reported in pseudocellulitis 2 . Pseudocellulits is mainly treated with systemic and topical steroids. Our patient recovered well on topical steroid alone. Increased awareness of this condition may avoid hospitalization and an- tibiotic therapy, Procalcitonin level, which is low in pseudocellulitis, may be used to differentiate from cellulitis. 3 Figure 3: Interstitial infiltrate of neutrophils in the superficial and deep dermis. REFERENCES 1. Pierard-Franchimont C, Quatresooz P, Regin- ster M-A, Pierard G. Revisiting cutaneous adverse reactions to pemetrexed. Oncology Letters 2011; 2:769-772. 2. Santosa A, Liau MM,Tan KB,Tan LC. Peme- trexed induced eccrine squamous syringo- metaplasia manifesting as pseudocellulitis (in a patient withnon-small cell lung cancer). JAAD Case reports 2017; 3:64-66. 3. Wollina U, Hansel G, Zschuppe E, Tchernev G. Pemetrexed induced pseudocellulits- A rare cutaneous adverse reaction to multitargeted antifolate therapy. Georgian Medical News 2017; 267: 81-84. 4. Asemota E, Reid E, Kovarik C. Gemcitabine induced pseudocellulitis in a patient with non-small cell carcinoma. JAAD Case reports 2015;1: 178-81. NUMBER 12 JUNE 2019 • 283